What to Do During an Overdose & How to Use Narcan

International Overdose Awareness Day

International Overdose Awareness Day is a global event held on August 31 each year and aims to raise awareness of overdose and reduce the stigma of a drug-related death. It also acknowledges the grief felt by families and friends remembering those who have died or had a permanent injury as a result of drug overdose.

International Overdose Awareness Day spreads the message that the tragedy of overdose death is preventable.  Accidental overdose deaths are now the leading cause of accidental death in the United States, exceeding even motor vehicle accidents among people ages 25 to 64.

What to Do During an Overdose

Saving someone from an opiate overdose requires quick reaction. The chance of surviving an overdose, like that of surviving a heart attack, depends greatly on how fast one receives medical assistance.  What actions should you take during an overdose?

  1. Check responsiveness, call 911
  2. Perform rescue breathing
  3. Administer Naloxone (Narcan)

Not familiar with Narcan?  You do not have to be a doctor, nurse or medical professional to use Narcan and save a life.

What’s naloxone?

Naloxone (Narcan) is a lifesaving medication that can reverse opioid overdoses.  It’s a non-narcotic medication that reverses respiratory failure that’s usually the cause of overdose deaths.  Naloxone reverses opioid overdoses and revives people who might have died without treatment. It has only been proven to be effective at reversing overdoses of opioid drugs like heroin or prescription painkillers.  The medication is approved by the Food and Drug Administration (FDA) and has been used for more than 40 years by emergency medical services personnel.

Indiana currently has a standing order in place which removes barriers for Hoosiers to access naloxone.  Go to www.optIN.in.gov to find an entity that provides naloxone.  You can get the lifesaving medication without a prescription.  Nearly 500 locations, including pharmacies, nonprofits and local health departments, are listed on the site.

ALSO – U.S. Surgeon General Jerome Adams, M.D., M.P.H. (formerly the Indiana State Health Commissioner) encourages Americans to carry the lifesaving medication!

Your protections under “Aaron’s Law” and “Overdose Good Samaritan Law”

It’s important you administer life-saving naloxone medication to anyone suffering from an apparent opioid overdose.  

Signs of an opioid overdose include:
  • They won’t wake up or respond to your voice or touch
  • Their body goes limp
  • The center part of their eye is very small (aka “pinpoint pupils”)
  • Their fingernails and/or lips have a purple or blue color
  • Their breathing or heartbeat slows or stops

If it’s determined later the person did not experience an overdose, naloxone will not hurt them.  Please call 9-1-1 and follow directions.

IC 16-42-27-2 & IC 16-42-27-3 allows you to give naloxone to anyone suffering an overdose.  You must call 911 after giving naloxone, wait on scene for EMS and police to arrive, and provide all information to police & cooperate.  

How to give naloxone (it’s easy!):

  1. PEEL – peel back the package to remove the device.  Hold the device with your thumb on the bottom of the plunger and two fingers on the nozzle.
  2. PLACE – place and hold the tip of the nozzle in one of the nostrils until your fingers touch the bottom of the person’s nose.
  3. PRESS – press the plunger firmly to release the nasal spray into the person’s nose.

 

Submitted on behalf of the Regional Mental Health Coalition of Northeast Indiana and written by Dr. Deb McMahan, Fort Wayne-Allen County Department of Health

**********

More resources available on our Opioid Topic Page Here

**********

If you or someone you know is experiencing signs of distress, please reach out to a mental health professional or get confidential, free support and text LOOKUP to 494949.


If you live in Indiana and need help finding a behavioral health provider, visit Find Help or call (800) 284-8439.

 

Back to list